Yes and no. My dad is on Metoprolol 100 mg and his heart rate is 42, but no symptoms from the slow HR. His doctor thinks it's OK.
Guess it all depends on the underlying arrhythmia. If your heart rate is slow, doctors may hesitate treating PACs and PVCs with beta blockers. If you have high BP, other meds are available. If you have a serious condition where beta blockers are needed, your doctor can implant a pacemaker. That way your HR will never go below 60 no matter how much beta blockers he prescribe. But I doubt they will unless this is serious.
What is your normal resting HR? Your post implies it is 50. If that is the case and if you have no symptoms of too little oxygen getting around you system I'd think the doctor would try low dose BB and see what happens. You may want to discuss, along with what are the trade-offs of not treating your condition - which you didn't specify.
I know in my own case when I was on as much as 200 mg of Metoprolol (BB) it didn't make my HR too low but it sure caused low blood pressure, and I had a problem with getting dizzy when I stood from a sitting position. I even sat on the floor a few times to keep from falling down. I found over time that my BP started to come back up to normal levels. I no longer take that much BB, I now take both 50 mg BB and a high dose Calcium Channel Blocker (both lower pulse and BP). In my case I am taking to control (lower) my HR as I suffer from AFib. The main point of this post ( if I have one) is to suggest that you may be able to adapt to taking a BB by starting small and going higher if needed. Something to think about with you doctor it seems to me.
I had the same situation and my cardiologist said that if I could get by without the beta blocker to do so. (Meaning that it would make me more comfortable by slowing my heartbeat. The thing is, my PVCs get worse when my heart rate is slow and lessens when my pulse is over 85 a minute. So why would I want to slow my pulse and have more PVCs? The arrhythmia bothers me some, but it's not unbearable.
I haven't wanted to take a beta blocker because I tried one years ago for migraines and it made me zombie-like, so tired and lightheaded I couldn't go to work. But I guess if I ever really have to take a low dose of one, I would try it again. The thing is, I also have acid reflux and beta blockers can cause heartburn in those who have frequent reflux. So I'm hoping I never have to use one.
Does your doctor feel you should take it, or is he leaving the decision up to you?